MAUDE Adverse Event Report: DEPUY SPINE INC XPDM PEDICLE PROBE, STRAIGHT

DEPUY SPINE INC XPDM PEDICLE PROBE, STRAIGHT
Model Number 279702010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Local Reaction (2035); Injury (2348); Blood Loss (2597); Foreign Body In Patient (2687); Not Applicable (3189)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Surgeon was using the straight, blunt pedicle probe to make a screw track and the probe broke off into the vertebral body of l5 on the left side.Patient consequence? yes.Patient consequence description: increased anesthesia time and blood loss.Part of the broken pedicle probe was retained in the patient.Surgeon had to extend the fusion 1 level, which was not planned.Is the information being submitted for this complaint all the details that are known/available regarding this event? yes.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level reveal that the fracture was located approximately 17mm from the probe¿s distal tip.The second half of the probe¿s tip was not returned for analysis.Device was then sent for fracture analysis.The fracture analysis report reveals torsional shear markings following a circular pattern.This suggests that the fractured tip underwent a quasi-static overload torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the pedicle probe¿s distal tip fracturing cannot be positively determined.However, the fracture analysis suggests that the fractured tip underwent a quasi-static overload torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
XPDM PEDICLE PROBE, STRAIGHT
Common Device Name
PROBE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key7553385
Report Number1526439-2018-50500
Device Sequence Number1187243
Product Code HXB
UDI-Device Identifier10705034198415
UDI-Public(01)10705034198415
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279702010
Device Catalogue Number279702010
Device Lot NumberNW196868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2018
Initial Date Received by Manufacturer 05/02/2018
Supplement Date Received by Manufacturer06/01/2018
Initial Report FDA Received Date05/30/2018
Supplement Report FDA Received Date06/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;